This case report highlights the importance of recognizing that ventricular ectopy may be a cause for syncope and sudden cardiac death, through triggered disorganized arrhythmia. In the context of syncope, ventricular ectopy should be carefully assessed for coupling interval and morphology.
A 39-year-old woman, who had presented with recurrent syncope, had a cardiac arrest shortly after admission that required emergency defibrillation. Review of her cardiac monitoring revealed an episode of polymorphic ventricular tachycardia which had degenerated into ventricular fibrillation. The dysrhythmia had been initiated by a short-coupled (R-on-T) ventricular ectopic (VE) beat. Anti-arrhythmic therapy was initiated in the form of hydroquinidine, but the patient continued to have frequent VEs of right bundle branch block (RBBB) morphology with a relatively narrow QRS complex and a variation in frontal axis. A cardiac MRI revealed late gadolinium enhancement of the posterior papillary muscle (indicative of focal scarring). The patient underwent electrophysiological mapping and catheter ablation of her ectopy. The patient made a good recovery and was discharged from hospital with a secondary prevention implantable cardioverter-defibrillator (ICD) in situ.
Short-couped VEs that are superimposed onto the preceding T wave (R-on-T) are indicative of electrical instability of the heart and should prompt urgent investigation. By studying the morphologies and axes of the QRS complexes produced by VEs, we can identify their likely origins and ascertain their clinical significance.